woman with lower back pain, back sore

People who take statins to lower their cholesterol may be more vulnerable to back disorders. Cardiologists do not all agree on whether statin drugs such as atorvastatin (Lipitor) or simvastatin (Zocor) lead to muscle or joint pain. As a result, we anticipate that not all doctors will concur that a statin could make your back sore.

What Is the Evidence that a Statin Could Make Your Back Sore?

Researchers used a military insurance database to compare patients taking statins with people not taking such medications. The investigators analyzed records of the 6,728 individuals in each group between 2003 and 2012.

Statin Users and Back Disorders:

The analysts found that people who used a statin for at least four months were 27 percent more likely than non-users to be diagnosed with a back disorder during this time. Such disorders include spinal problems such as spondylosis and intervertebral disc disorders. The authors suggest that statin use might contribute to the muscle pain often associated with these back problems. They warn, however, that the data from a military population might not apply to other groups of patients.

The Objections:

Critics of the study state that such observational studies create confusion for patients and physicians. They point out that the randomized controlled trials sponsored by drug companies did not detect a higher risk of back disorders associated with statin use.

Makris et al, JAMA Internal Medicine, online May 1, 2017

You may be interested in a discussion we had last year with two experts, Dr. Sidney Smith of the University of North Carolina and Dr. Robert DuBroff, retired from the University of New Mexico, on how to maintain heart health. It is Show 1053.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Tera
    Oklahoma City
    Reply

    I was prescribed a low dose generic for Crestor. Only 5mg. I’ve taken it for 8 days, in which last 3 of those days I’ve had upper back pain and muscle fatigue. I know it sounds crazy, but I truly think my pain and fatigue is due to this medicine. After reading some of the stories on here, I refuse to take another dose! My cholesterol is high due to mostly genetic, but I’d rather chance having a heart attack than chance ALS or even worse!

  2. June
    Ohio
    Reply

    Statins are so controversial and I have high cholesterol. I feel the doctors and anti statin health professionals are in a battle over the benefits and harm of cholesterol.

    The battle is over the diet for people with heart disease to. The Drs. Want you to be vegetarians and non statin folks like you to eat red meat occasionally? I have had salmon weekly for years now the drs. Don’t want me to eat it? Plant based protein? Really?

    I don’t know where to go for natural health advice on heart disease and cholesterol?

  3. Barbara
    Kentucky
    Reply

    I took a certain statin for many years, and suddenly my muscles began hurting- so much it hurt to cross my legs. After reading about other people who were on statins incurring muscle problems, I immediately stopped taking it. When my muscles began to hurt less, I knew the statin was the problem. Of course my cholesterol went up. After sharing my experience with my doctor, she changed my medication to Prevastatin, which brought my cholesterol down, and thus far, my muscle pain is no worse.

  4. HelenM
    Modesto
    Reply

    Doctors are in love with statins and don’t seem to be able to hear anything negative in connection with them. Well, I lost a husband to ALS in 1990 when he was 54 years young and was an early user of Mevacor. Yet we found that the bran muffins in Kowalski’s 8 weeks cholesterol cure to be more effective than the medication in lowering his cholesterol. At a later time I was on Lipitor and my diabetes worsened significantly. I dropped the Lipitor rather quickly and my blood sugar went way down into the 50s first thing in the morning. It took several days of lowering my dosage until I was back up in the 70s in the morning. A perfectly normal number that doctors cannot bear. Now I have spinal stenosis – coincidence? I think not.

  5. Luke
    Florida
    Reply

    Are you sure it’s the statins or is it overweight/obesity issues causing back pain–many people on statins are overweight/obese.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.